Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 18, 2000, 4:32 PM EDT for Albany County, New York. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 4:32 PM EDT (20:32 UTC)
- Expired
- May 18, 2000, 5:45 PM EDT
- In force
- 73 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Albany County, NY
The radar
The Albany radar (KENX), 8 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:00 PM EDT | Thunderstorm Wind | Selkirk, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 182033 SVRALB NYC001-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 432 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ALBANY COUNTY IN EAST CENTRAL NEW YORK * UNTIL 545 PM EDT * AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF VOORHEESVILLE...OR ABOUT 13 MILES SOUTHWEST OF ROTTERDAM...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER COLONIE...ROESSLEVILLE...WESTMERE AT 450 PM EDT OVER LOUDONVILLE...MENANDS...2 MILES SOUTH OF LATHAM AT 455 PM EDT OVER WATERVLIET...2 MILES SOUTH OF GREEN ISLAND AT 500 PM EDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR SOUTHEASTERN NEW YORK.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:15 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 18, 1:15 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
115 PM EDT THU MAY 18 2000
.DISC...INIT SFC LO PRES MOVG RAPIDLY ENE ACRS NRN NY/NRN NEW ENG
THIS AFT WITH CDFNT TRAILG SW TO LK ERI. WARM FNT ACRS SRN TIER OF
NY...THEN SE TO S NJ. TOUNGUE OF VRY MOIIST (TD MID-UPR 60S) PUSHG
NNE ALG MID ATLC CST. LOW 60S TD/S POOLED BACK ALG CDFNT. INIT N-S
BAND SHRA/TSRA MOVD ACR CWA AT MID MRNG. WHILE MOST OF THIS PCPN DID
NOT LAST LONG ACTVTY ACRS NRN PTNS OF FA HAS BEEN REGENERATING AND
BCMG ORIENTED MORE WSW-ENE ALG FNT. WHILE PCPN HERE HAS NOT BEEN
EXCESSIVE...IT WL HAVE TO BE WATCHED CLOSELY. NEW ETA/NGM BOTH
HIGHLIGHT THIS AREA FOR HEAVIEST RA. FFA WL CONT.
SVR WX THREAT...STG LOW LVL WIND FLOW WL KEEP US UNDER THE GUN FOR
SVR WX THIS AFTN AND ERLYTNGT WITH DEGREE OF INSTABILITY REMAINING
BIG QUESTION. COOL STABLE LOW LYRS HAS SO FAR PROTECTED US FM
MIXING DOWN MUCH OF THE STG WINDS. TO W A BAND OF CONVECTION DVLPD
NR LK MI AT 12Z AND THIS HAS RACED E AND BCM ORIENTED MORE ALG CDFNT
DROPPING S. THIS ACTVTY WL CONT TO RACE E AND AT THE SAME TIME DVLP
E ALG CDFNT. CLDS PCPN LKLY TO BE TOO WDSPRD FOR SIG
DESTABILIZATION ACRS N PTN OF FA. CLOUDS BRKG ACRS CNTRL PA NWD INTO
SRN TIER. IF THE BREAKS WORK EWD ENUF AND AT THE SAME TIME MID ATLC
MOISTR FLOW FEEDS NWD...SRN PTN OF FA WL HAVE TO BE MONITORED.
FNT SLIDES SLOWLY SWD NXT 30S HRS. AFT A PD OF DRYG MOISTR MAKES
EFFORT TO RETURN NWD FRI NGT AND ERLY SAT. MODELS HAV A LOT OF
VARIATION WITH RESPECT TO NWD EXTENT AND TIMING OF BEST PCPN THREAT.
AVN POPS LOWERED AND FCST WL TEND TO BE AN FWC/FAN COMPROMISE.
.ALY...FLOOD WATCH THRU TODAY NIGHT
N2YZ032-033-038>043-048-050In the hours before
Local storm report, May 18, 11:08 AM EDT, 5 hours 24 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP K 1108AM THU MAY 18 2000 1 0000001 000 KPEE WLSR AP30 02841 FILE 28 SP CORTLANDT NY1590200 MAY 18-00 TO APB ROAD CLOSURE/ TACONIC STATE PARKWAY NORTHBOUND AT SR 132 WILL BE CLOSED BEGINNING 1105AM FOR APPROXIMATELY 20-30 MINUTES. AUTH Z/SGT MARK D ROBILLARD OPER - MACKEY,WILLIAM E 1107
Local storm report, May 18, 11:40 AM EDT, 4 hours 52 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP K 1140AM THU MAY 18 2000 1 0000001 000 KPEE WLSR AP30 02842 FILE 28 SP CORTLANDT NY1590200 MAY 18-00 TO APB REF TT 02841 05/18/00 AT 1105AM TACONIC STATE PARKWAY NORTHBOUND AT SR 132 HAS REOPENED. ALL LANES CLEAR. AUTH Z/SGT MARK D ROBILLARD OPER - MACKEY,WILLIAM E 1139
Local storm report, May 18, 3:56 PM EDT, 36 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0355PM THU MAY 18 2000
EYSD WLSR QHQT QTRF WAPT APTS
00498 FILE 28 YATES CO SO NY0610001 MAY 18-00
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
THUNDERSTORM WITH HEAVY RAIN AND HIGH WINDS
DETAILS CONCERNING EVENT: POLES, TREES, AND WIRES DOWN IN 7 LOCATIONS
COUNTY(S) AFFECTED: YATES COUNTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): 5 LOCATIONS WERE STREETS IN THE
VILLAGE OF DUNDEE IN SE YATES COUNTY
DATE AND TIME CONDITION STARTED: 1440 HOURS
DATE AND TIME CONDITION ENDED: STILL RECEIVING REPORTS
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES, WIRES, AND POLES DOWN ONE TREE ON
HOUSE AND ONE ON A CAR
NUMBER KILLED: NUMBER INJURED:
REMARKS: STARTED PRIOR TO OUR RECEIVING THE STORM WARNING
AUTH PHONE #: 315 536-4438
AUTH SPIKE, RONALD G SHERIFF
OPER - TOBER,FAYE A 1554Local storm report, May 18, 3:58 PM EDT, 34 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0356PM THU MAY 18 2000
1 0000001 000
EBAT WLSR QHQT QTRF APTS WAPT EHQT EPPT EWAY
01395 FILE 28 SP BATH NY1500100 MAY 18-00
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: STEUBEN
LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN PORTION OF THE COUNTY
DATE AND TIME CONDITION STARTED: 05/18/00 2:30PM
EXTENT OF DAMAGE OR AREAS IN DANGER: FALLEN TREES AND HIGH POWER WIRES DOWN
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: UNK
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
( ) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: UNK
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: HIGH WINDS CAUSED POWER OUTAGES AND TRAFFIC PROBLEMS THROUGHOUT THE
SOUTHERN PORTION OF STEUBEN COUNTY AND AN UNKNOWN AMOUNT OF TREES ARE DOWN AND
BLOCKING ROADWAYS STATE, COUNTY AND TOWN HIGHWAY DEPTS HAVE BEEN NOTIFIED
AUTH PHONE : 607 776-3768
AUTH & SENT TROOPER THOMAS DORAN 3-55PM
OPER - SAHRLE,JANICE S 1556Local storm report, May 18, 4:03 PM EDT, 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0402PM THU MAY 18 2000
AWLS WLSR QHQT QTRF APTS WAPT
00222 FILE 28 WELLSVILLE PD NY0022800 MAY 18-00
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF WELLSVILLE
DATE AND TIME CONDITION STARTED: 051800 1420 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: 24 TREES DOWN IN VILLAGE OF WELSVILLE
MULTIPLE STREETS BLOCKED UTILITIES AFFECTED TREES ON HOUSES AND VEHICLES
STREET FLOODING
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: O
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: 60 MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: ELECTRIC, FIRE, PUBLIC WORKS CREWS CLEARING ROADWAYS
POLICE HANDLING TRAFFIC
AUTH PHONE : 716 593-5600
AUTH LT NASH ELDRIDGE
OPER - ELDRIDGE,CHRISTOPHER D 1602The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:16 PM EDT | Severe Thunderstorm Warning | ALY | Montgomery | 44 min |
| May 18, 3:36 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Saratoga | 24 min |
| May 18, 3:54 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Schenectady | 51 min |
| May 18, 4:04 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 36 min |
| May 18, 4:26 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 49 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Schoharie | 51 min |
| May 18, 4:45 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 75 min |
| May 18, 5:15 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 60 min |
| May 18, 5:21 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 69 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.